Kansas, 2008

Hail in Kansas, April 7 to 8, 2008

April 7 to 8, 2008 · NWS TOP · 2 events in 2 counties and zones

Strong thunderstorms developed on the nose of the low level jet late the 7th, and during the early morning hours the 8th. Convection was more organized further south, but two storms over east central Kansas produced hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong thunderstorms developed on the nose of the low level jet late the 7th, and during the early morning hours the 8th. Convection was more organized further south, but two storms over east central Kansas produced hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 7, 2:50 PM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Apr 7, 2:50 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT MON APR 7 2008

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER
AIR MAPS SHOWED AN UPPER LEVEL TROUGH MOVING EAST ACROSS UTAH AND
WESTERN CO. ANOTHER UPPER LOW WAS LIFTING NORTHEAST ACROSS THE
MIDWEST INTO THE NORTHERN GREAT LAKES STATES. A STRONG UPPER LEVEL
TROUGH WAS MOVING EAST ACROSS THE EASTERN PACIFIC OFF THE NORTHWEST
PACIFIC COAST LINE.

THE 19Z SURFACE MAP SHOWED A DEVELOPING AREA OF LOW PRESSURE ACROSS
EASTERN NM WITH A SURFACE WARM FRONT EXTENDING EAST ACROSS NORTHERN
TX AND SOUTHERN OK. SOUTH OF THE WARM TEMPERATURES WERE IN THE 70S
AND 80S WITH DEWPOINTS IN THE LOWER TO MID 60S. A RIDGE OF SURFACE
HIGH PRESSURE EXTENDED FROM THE NORTHERN PLAINS SOUTHEAST INTO
NORTHERN AND CENTRAL MO. TEMPERATURES ACROSS THE CWA WERE MUCH
COOLER WITH UPPER 40S TO MID 50S. NUMEROUS SHOWERS AND ISOLATED
SHOWERS WERE DEVELOPING ACROSS CENTRAL AND SOUTH CENTRAL KS.
PROFILERS ARE SHOWING THE 850MB WINDS ACROSS SOUTHERN AND CENTRAL
KANSAS VEERING TO THE SOUTHEAST. THE SOUTHEAST 850MB WINDS WILL
ADVECT RESIDUAL MOISTURE NORTHWEST OVER THE SHALLOW COLD AIR AT THE
SURFACE. THE AREA OF ISENTROPIC LIFT OVER CENTRAL AND SOUTHERN KS
WILL SHIFT NORTH THROUGH THE REMAINDER OF THIS AFTERNOON AND THIS
EVENING PROVIDING THE AREA WITH SHOWERS AND ISOLATED THUNDERSTORMS.

TONIGHT...THE 5H TROUGH OVER EASTERN UT/WESTERN CO WILL MOVE EAST
INTO WESTERN NE AND WESTERN KS BY 12Z. 850MB WINDS ACROSS SOUTHERN
KS AND OK WILL VEER TO THE SOUTH AND TRANSPORT DEEPER MOISTURE AT
850MB NORTHWARD ACROSS THE CWA. THE ASCENT AHEAD OF THE 5H TROUGH
COMBINED WITH THE INCREASED WAA/ISENTROPIC LIFT WILL CAUSE
WIDESPREAD RAIN AND THUNDERSTORMS TO DEVELOP. AFTER LOOKING AT POINT
FORECAST SOUNDINGS AND MODEL FORECASTS OF INSTABILITY...IT LOOKS AS
IF THE ONLY POTENTIAL FOR SEVERE THUNDERSTORMS MAY BE IN THE
SOUTHERN COUNTIES OF THE CWA WHERE UP TO 200 J/KG OF MUCAPE IS
FORECASTED AFTER 06Z. FARTHER SOUTH ACROSS SOUTH CENTRAL KS MUCAPE
WAS FORECASTED TO BE IN THE 1000 TO 1500 J/KG RANGE. THE VERTICAL
WIND SHEAR FROM 850MB TO 500MB IS FORECASTED TO BE VERY STRONG
THEREFORE ELEVATED SUPERCELL MAY FORM ACROSS SOUTH CENTRAL KS AFTER
MIDNIGHT AND MOVE NORTHEAST INTO THE SOUTHEAST COUNTIES OF THE CWA
DURING THE EARLY MORNING HOURS. THESE STORMS WILL WEAKEN AS THEY
MOVE NORTHEAST AND LEAVE THE BETTER INSTABILITY AXIS TOWARDS THE CWA
BUT MAY BE CAPABLE OF PRODUCING SMALL HAIL AND POTENTIALLY SOME
QUARTER SIZE HAIL...GENERALLY SOUTH OF A COUNCIL GROVE TO LAWRENCE
LINE. PWS ARE FORECASTED TO BE ABOVE AN INCH ACROSS MUCH OF EAST
CENTRAL AND NORTHEAST COUNTIES OF THE CWA. I DONT THINK WE WILL SEE
WIDESPREAD FLOODING...BUT THERE COULD BE SOME MINOR FLOODING OF
LOW LYING AREAS AND SOME OF THE CREEKS AND SMALLER STEM RIVERS MAY
APPROACH FLOOD STAGE. OVERNIGHT LOWS WILL BE IN THE UPPER 30S ACROSS
THE NORTHERN COUNTIES WITH MID 40S ACROSS THE SOUTHEAST COUNTIES.

TUESDAY...THE HEAVIER RAIN AND THUNDERSTORMS SHOULD MOVE EAST OF THE
CWA BY 1000 AM CDT AS THE 5H TROUGH AXIS MOVES EAST ACROSS EASTERN
KS BY 18Z. THE LIGHT RAINSHOWERS SHOULD END FROM WEST TO EAST DURING
THE AFTERNOON AND SKIES MAY BEGIN TO CLEAR ACROSS THE WESTERN
COUNTIES. STRONG CAA WILL DEVELOP WITHIN THE 5H TROUGH AXIS AND ON
THE WEST SIDE OF THE SFC/850MB LOW. THE STRONG CAA WILL CAUSE
NORTHEAST TO NORTH WINDS TO INCREASE THROUGH THE MORNING HOURS OF 15
TO 20 MPH WITH SOME GUSTS TO 30 MPH POSSIBLE. THE STRONGER WINDS
WILL DECREASE THROUGH THE AFTERNOON HOURS FROM WEST TO EAST. HIGH
TEMPERATURES ON TUESDAY WILL STRUGGLE INTO THE UPPER 40S TO LOWER
50S AND THE NORTH WINDS WILL MAKE IT FEEL LIKE TEMPERATURES ARE IN
THE 30S. 66

AS SFC HIGH PRESSURE BUILDS SOUTHWARD INTO THE CWA...WINDS WILL
DECREASE RAPIDLY. AS CLOUDS GRADUALLY THIN LATE...RESIDUAL MOISTURE
COUPLED WITH THE LIGHT WINDS MAY BE ENOUGH TO ALLOW FOR SOME PATCHY
FOG TO DEVELOP LATE IN THE NIGHT. WILL LEAVE THE MENTION OF THIS IN
THE GRIDS FOR NOW...AND LATER SHIFTS WILL NEED TO REEVALUATE
CLOUDS/WINDS AND FCST LOW LEVEL SOUNDINGS. WILL KEEP COOL LOW TEMP
READINGS IN THE 30S. ALTHOUGH EXPECT SOME SUN ON WEDNESDAY...COOL
EASTERLY WINDS/INCREASING HIGH CLOUDS AND A COOL START TO THE DAY
WARRANT HIGHS MAINLY IN THE MID TO UPPER 50S. AS SYSTEM NOW JUST OFF
THE WEST COAST MOVES EAST AND SOUTHEAST INTO THE DESERT SOUTHWEST ON
WEDNESDAY AND QUICKLY AMPLIFIES...LOW LEVEL FLOW WILL BEGIN TO BACK
WITH GOOD WAA/MOISTURE ADVECTION. THIS MAY BEGIN AS EARLY AS LATE IN
THE DAY WEDNESDAY...BUT BETTER LIFT AND HIGHEST QPF IS EXPECTED TO
OCCUR OVERNIGHT WITH THE RETURN OF MOISTURE WITH DEVELOPING LLVL
JET....THEN AGAIN LATE THURSDAY INTO THURSDAY NIGHT AS STRONGEST
LARGE SCALE LIFT WITH THE STRONG UPPER TROUGH LIFTING OUT ACROSS THE
CWA. HAVE INCREASED POPS INTO THE LIKELY CATEGORY MUCH OF THE AREA
DURING THIS TIMEFRAME. SOME CONCERN ON HOW MUCH ADDITIONAL RAINFALL
THE AREA WILL BE ABLE TO RECEIVE WITHOUT FLOODING IF HEAVY RAINFALL
OCCURS TONIGHT/EARLY TUESDAY.

WRAPAROUND MOISTURE MAY LINGER INTO FRIDAY IN THE WAKE OF UPPER
TROUGH AND STRONG SFC LOW LIFTING NORTHEAST TOWARDS THE GREAT LAKES.
HAVE NOT ADDED A CHANCE FOR RAIN/SNOW MIX OVER THE NORTHWESTERN CWA
INTO FRIDAY...BUT IF GFS TRENDS WITH THE COLD AIR CONTINUE...THIS
MAY NEED TO BE ADDED TO LATER FCSTS. EITHER WAY...HAVE LOWERED HIGHS
TO MAINLY THE 50S WED-FRI.

THE AREA WILL REMAIN UNDER DRIER NORTHWEST UPPER FLOW SATURDAY INTO
MONDAY. HAVE THEREFORE KEPT THIS PORTION OF THE FCST DRY FOR
NOW...ALTHOUGH THIS PATTERN WILL ALSO KEEP TEMPS IN CHECK WITH HIGHS
GENERALLY IN THE 60S WITH LOWS IN THE 30S AND SOME LOW 40S.

&&

.AVIATION...

THE CEILINGS AT ALL TAF SITES WERE BETWEEN 8,000 AND 10,000 FEET
THIS AFTERNOON. AS THE LIGHT RAIN SHOWERS MOVE NORTHEAST ACROSS THE
TAF SITES THIS EVENING THE LOW-LEVEL OF THE ATMOSPHERE SHOULD
SATURATE AND CEILINGS WILL GRADUALLY LOWER TO 3,000 TO 4,000 FEET
THROUGH THE LATE AFTERNOON HOURS AND EARLY EVENING. ONCE THE HEAVIER
RAINFALL BEGINS AND MOISTURE ADVECT NORTHWEST STRATUS WILL DEVELOP
WITH CEILINGS FALLING BELOW 1,000 FEET DURING THE MORNING HOURS OF
TUESDAY. AREAS OF FOG MAY ALSO DEVELOP WITH VISBYS FALLING TO 2
MILES IN BR AND MODERATE RAINFALL. THERE MAY EVEN BE A CHANCE FOR
ELEVATED THUNDERSTORMS LATER TONIGHT AND THROUGH THE EARLY MORNING
HOURS OF TUESDAY. THE RAIN SHOULD MOVE EAST OF MHK TAF SITE BY 900
AM AND 10 TO 11 AM FOR BOTH TOP AND FOE. CEILINGS WILL GRADUALLY
IMPROVE TO 1,000 TO 2,5000 FEET DURING THE AFTERNOON HOURS. 66

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 7, 3:45 AM CST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT MON APR 7 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-080945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
445 AM CDT MON APR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT INTO TUESDAY MORNING ACROSS THE
ENTIRE OUTLOOK AREA. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE...MAINLY SOUTH OF THE INTERSTATE 70 CORRIDOR. LARGE HAIL IS
EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT. LOCALIZED AREAS
OF HEAVY RAINFALL AND AN ATTENDANT FLOODING THREAT WILL ALSO BE
POSSIBLE WITH THE MOST ROBUST ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING...WITH THE HEAVIEST
ACTIVITY CONFINED TO PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS. THIS ACTIVITY WILL END FROM WEST TO EAST ON TUESDAY
AFTERNOON. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY...MAINLY ACROSS PORTIONS OF EAST CENTRAL KANSAS. A
FEW STORMS COULD BE ON THE STRONG SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT IN AREAS SOUTH OF INTERSTATE 70.

BLAIR

In the hours before

Special weather statement, Apr 7, 11:19 PM CST, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT TUE APR 8 2008

KSZ036>038-054-080600-
GEARY-LYON-MORRIS-WABAUNSEE-
1219 AM CDT TUE APR 8 2008

THROUGH 100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 46 MPH
ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WILSEY...WHITE CITY...PARKERVILLE...COUNCIL GROVE...COUNCIL GROVE
LAKE...DWIGHT AND ALTA VISTA.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morris

When
April 7, 11:30 PM CST
Where
Morris County, 0.88 mi NW of Wilsey
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.640, -96.680

Hail, Coffey

When
April 8, 1:09 AM CST
Where
Coffey County, 4.33 mi WSW of Burlington Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.190, -95.870

Nickel to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86093, 86094.